Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

A string of (clinical) pearls about drug-induced linear IgA disease


DII small banner By Warren R. Heymann, MD
Aug. 6, 2018

linear IgA dermatosis
Linear IgA dermatosis patient with urticarial eruption of the trunk.
Credit: JAAD

The late sage Wallace Clark taught me that once a diagnosis is secured, thinking ceases. Admittedly in cases of drug-induced linear IgA dermatosis (DI-LAD) that I have encountered (due to vancomycin), once the diagnosis was suspected and confirmed, I never gave it too much thought. Recent findings in the DI-LAD have been revelatory.

According to Pereira et al, “Linear IgA dermatosis (LAD) is a rare autoimmune mucocutaneous blistering disease characterized immunohistopathologically by subepidermal blister and linear deposition of IgA along the basement membrane zone (BMZ) on direct immunofluorescence (DIF). It is classified as spontaneous and drug-induced (DI-LAD) forms. Since the first publication about DI-LAD in 1981, more than one hundred cases have been reported associating different drugs with the disease, especially vancomycin [VCM].
 
Annular or polycyclic plaques and papules with blistering around the edges (“string of pearls” sign) is the classic presentation of LAD, occurring usually in childhood [chronic bullous disease of childhood]. Development of LAD in adulthood can be clinically polymorphic, mimicking dermatitis herpetiformis (DH), bullous pemphigoid (BP), pemphigus vulgaris, erythema multiforme and toxic epidermal necrolysis (TEN). DI-LAD tends to be more severe, extensive and atypical than spontaneous LAD.” (1)

The number of drugs that has been reported to cause DI-LAD has dramatically increased. A critical reappraisal of the DI-LAD literature has questioned whether many of these drugs are truly etiologic, based on the paucity of reports of rechallenging with the suspected medication, or utilization of the Naranjo algorithm for assessing adverse drug reactions. (2) Regardless, VCM has been considered the responsible agent in about half of all reported cases. Other drugs at the top of the list include captopril, trimethoprim/sulfamethoxazole, phenytoin, and diclofenac. (1)

Most disconcerting is the spate of recent reports of DI-LAD mimicking toxic epidermal necrolysis (TEN). Prieto-Barrios et al presented the case of a 65-year-old woman with a cutaneous eruption of sudden onset after vancomycin treatment. She presented with targetoid lesions affecting approximately 25-30% of her body surface, large erosions with mucosal lesions and a positive Nikolsky sign. Because of the initial clinical suspicion of TEN, and considering the recent literature of successful use of etanercept in such cases, she was treated with a single dose of this antitumour necrosis factor (anti-TNF) agent. Subsequently, the exanthem progression stopped and resolution occurred in a few days. Histopathology subsequently  revealed a subepidermal blister with a dense neutrophilic infiltrate and linear deposits of immunoglobulin A (IgA) on the dermoepidermal junction, establishing the diagnosis of DI-LAD mimicking TEN. This is the initial report of LAD treated with etanercept in the English literature. The authors suggest that anti-TNF medications could represent useful therapeutic alternatives in DI-LAD. (3)

Trimethoprim-sulfamethoxasole administered as Pneumocystis jirovecii prophylaxis to a 63 year-old woman with angioimmunoblastic T-cell lymphoma, developed DI-LAD presenting as TEN with 50% cutaneous involvement. Complete resolution was noted after 6 weeks, following discontinuation of the drug and initial treatment with methylprednisolone. (4) Nguyen et al reported a case of vancomycin DI-LAD in a 56 year-old man with pancreatitis presenting as TEN. He responded rapidly following discontinuation of vancomycin (and meropenem) and administration of dapsone. (5)

Histopathology and DIF confirms the diagnosis of LAD. In addition to the classical neutrophilic infiltrate, cases of DI-LAD may also demonstrate numerous eosinophils and even flame figures. (6)

The pathogenesis of DI-LAD is unknown. For DI-LAD, reported target antigens include BP180, BP230, the 97 kDa LAD, type VII collagen, LAD285, undetermined antigens, the 130 kDa desmoglein 3, and the 145-165 kDa α3 unit of laminin 322. (4)

Of these antigens, it appears that type VII collagen may be most important. By using sera from a typical patient with VCM-induced LAD, Yamagami et al identified that co-incubation of sera with VCM resulted in linear IgA deposition at the basement membrane zone by indirect immunofluorescence. Patient sera reacted with the dermal side of salt-split skin and with the recombinant noncollagenous (i.e., NC1) domain of type VII collagen by both immunoblot and ELISA in the presence of VCM. The investigation of an additional 13 patients with VCM-induced LAD showed that 10 out of the 14 sera (71.4%) reacted with the NC1 domain of type VII collagen by ELISA when spiked with VCM, whereas only 4 (28.6%) tested positive without it. These findings indicate that type VII collagen is a target autoantigen in VCM-induced LAD and that VCM mediates IgA autoreactivity against type VII collagen, providing an insight into mechanisms involved in drug-induced autoimmune disease. (7)

Further knowledge of the nature of this interaction will possibly lead to predicting who is at risk for DI-LAD so that vancomycin (or other drugs) may be avoided, which would diminish morbidity and mortality.

Point to remember: DI-LAD may mimic TEN. Prompt recognition of DI-LAD may vastly improve patient outcomes.

1. Pereira AR, et al. Vancomycin-associated linear IgA disease mimicking toxic epidermal necrolysis. An Bras Dermatol 2016; 91 (5 suppl): 35-8.
2. Fortuna G, et al. A critical reappraisal of the current data on drug-induced linear immunoglobulin A bullous dermatosis: A real and separate nosological entity? J Am Acad Dermatol 2012; 66: 988-4.
3. Prieto-Barrios M, et al. Linear immunoglobulin A dermatosis mimicking toxic epidermal necrolysis: A case report of etanercept treatment. Br J Dermatol 2018; 178: 786-9.
4. Blatazard T, et al. Trimethoprim-sulfamethoxazole-induced linear IgA bullous disease presenting as toxic epidermal necrolysis. Dermatol Online J 2017; 23(8): 15.
5. Nguyen J, et al. A toxic epidermal necrolysis-like presentation of linear IgA bullous dermatosis treated with dapsone. Dermatol Online J 2017: 23 (8): 6.
6. Fulton E, et al. Flame figures in linear IgA bullous dermatosis: A novel histopathologic finding. Dermatol Online J 2017; 23 (11: 17.
7. Yamagami J, et al. Vancomycin mediates IgA autoreactivity in drug-indcued linear IgA bullous dermatosis. J Invest Dermatol 2018; 138: 1473-80.

All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement